Alert archive / Michigan / Gale Watches in 2021

Gale Watch 15, NWS Detroit, MI

November 29, 2021

NWS Detroit, MI issued this gale watch at Nov 29, 2021, 10:04 AM EST. It took effect at Nov 30, 2021, 3:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 29, 2021, 10:04 AM EST (15:04 UTC)
In effect from
Nov 30, 2021, 3:00 PM EST
Expired
Nov 29, 2021, 9:30 PM EST
In force
Issued by
NWS Detroit, MI

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this gale watch went out at Nov 29, 5:30 AM EST, 4 hours 34 minutes earlier.

Area forecast discussion, Nov 29, 5:30 AM EST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
530 AM EST Mon Nov 29 2021

.AVIATION...

Expecting mostly ceiling free skies under 10000 feet today (through
00z) with light west-southwest surface winds. Probably be some
transient SCT low VFR clouds tracking through, as a west-southwest
warm advection push comes off Lake Michigan. MBS/FNT stand the best
chance of seeing these clouds. Otherwise, mid clouds increasing and
thickening up this afternoon, with snow developing early this
evening. All taf sites should see IFR vsbys in the snow, with brief
LIFR late this evening, with snow tapering off shortly after
midnight. A general 1-2 inches of accumulation is expected.

For DTW...Snow expected to begin around 2z, with peak snow just
before midnight. Snow tapers off 7-9z.

.DTW THRESHOLD PROBABILITIES...

* High in ceilings at or below 5000 feet this evening-tonight, low
  tomorrow morning.

* High in precip type being all snow this evening-tonight.

&&

.PREV DISCUSSION...
Issued at 355 AM EST Mon Nov 29 2021

DISCUSSION...

Deep troughing off of the Atlantic seaboard with a seemingly semi-
permanent upper level low over the Gulf of Alaska keeps Southeast
Michigan under energetic northwest flow aloft. At the surface, an
extensive surface ridge axis is in place this morning from the mid
Mississippi River Valley northward through the western and central
Great Lakes. The ridging is being driven by strong differential
height rises and an increase in anticyclonic curvature/trajectories.
Extensive clearing has occurred across Lower Michigan, and is
expected to carry throughout the morning. Diurnal heating
stratocumulus development will then be possible during the early
afternoon before opaque mid-high cloud advances across all of the
forecast area by the mid to late afternoon.

Focus of this package centers on the tonight period as models
have remained very consistent in bringing a quick hitting
accumulating snow event to Southeast Michigan. A hard pivot to the
eastern U.S. deep trough throughout today will cause the core of
the upper level jet to advance through all of Southeast Michigan by
this evening. What is initially an unfavorable orientation to the
upper level jet, changes by this evening as models do have a
coherent/sizable inflection point attendant to shortwave tracking
straight into Southeast Michigan. The inflection point is indicative
of strong synoptic scale forcing and lift harbored within the jet
axis. The ageostrophic response results in deep frontogenesis along
a very sharp warm front. System relative progs show a well
organized, tilted low pressure system from 925mb through roughly
625mb which appears to add a slab lift component to the already
existing isentropic ascent. A strong consensus now exists keeping
conditions dry across Southeast Michigan before 00Z. Thus the evening
commute is not expected to be impacted. Moistening of the column
then begins after 00Z as steep lift occurs up the 299-304 Ke
surfaces. The forcing will work from west to east with initial
activity along and south of the I 69 corridor between 00-03Z.
Categorical light snow is then expected 03-06Z across most areas as
steep 298-302 Ke surfaces stall over the southern cwa. With the
cyclonic circulation center at 775-600mb lift appears to be maximized
along a line from roughly Lansing southeastward through portion of
Livingston to Washtenaw to southern Wayne counties. The best forcing
then appears to transition across the northern cwa after 06Z at least
in some response to some occlusion type processes. The latter has
support from the ECMWF and regional GEM solutions. There is not a
total agreement on this placement of the QPF axis as some solutions
suggest more diffuse QPF field across northern sections of the cwa
during the early part of the event with a much more progressive
behavior of the forcing. The caveat to the forecast is whether or
not some convective response can develop south of the I 96 corridor
between 04-07Z. There is some signal in the hires hinting at
cellular convective organization developing that may clip/train over
areas that see the best preceding fgen forcing. Model soundings do
suggest steep, neutral to covenctively unstable lapse rates
developing in the 9.5 - 12.0 kft agl layer. If this were to develop
then snow totals could overachieve a bit across the southern cwa
around the I 94 corridor. However, given the model QPF consensus the
expectation is for widespread snow totals after 00Z of 1 to 2 inches.
No headlines considered with this occuring during the overnight.
Obviously, slippery roadways will be a possibility for the Tuesday
morning commute.

Differential cyclonic vorticity advection with downstream ridge
amplification processes will lead to quiet and mild weather Tuesday
and Wednesday. Anticyclonic wave break energy will then cascade into
the state for late Wednesday and Thursday. Models have been very
consistent in showing strong Pacific warm air advection occurring
with this jet arrival. Strong NWP agreement exists in best
precipitation chances Wednesday evening falling the form of a
straight rain. Cold air then advects into the state on Thursday with
a cold front settling back into southern Lower Michigan for Friday
morning. Pattern recognition suggests that a strong fgen response
will be possible along this front both Friday and Saturday with the
jet axis directly overhead. It remains to be seen but very active
weather may occur at next weekend.

MARINE...

Brief period of surface ridging today across the central Great Lakes
with a relaxing gradient. This high pressure influence quickly wanes
during the evening hours as another Alberta Clipper sweeps through
the region. Expect decreasing backed winds as flow shifts
southwesterly, accompanied by opportunities for snow showers during
the evening and overnight periods. Gradient flow increases with the
approach of the system followed by modest WNW flow for the northern
waters by Tuesday. A Small Craft Advisory could be needed for the
tip of The Thumb Tuesday afternoon. Weaker southwest flow then
precedes a more active jet pattern producing gusty conditions late
Wednesday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....SF
DISCUSSION...CB
MARINE.......KK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Nov 28, 11:13 AM EST, 22 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1113 AM EST Sun Nov 28 2021

MIZ049-055-291615-
Huron-Sanilac-
1113 AM EST Sun Nov 28 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

A Winter Weather Advisory is in effect this afternoon and evening for
2 to 4 inches of lake effect snow near the Lake Huron shoreline.
Refer to the Winter Weather Message for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A warm front will lift across Southeast Michigan late Monday
afternoon and Monday evening. The potential exists for a widespread
1 inch of snow that may impact the Monday evening commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight, but snowfall
reports are appreciated.

MIZ047-048-053-054-060>063-068>070-075-076-082-083-291615-
Midland-Bay-Saginaw-Tuscola-Shiawassee-Genesee-Lapeer-St. Clair-
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
1113 AM EST Sun Nov 28 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Snow showers will impact the region today as an upper level low
pressure system tracks through the Great Lakes. Snowfall
accumulations of up to 1 inch will be possible through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A warm front will lift across Southeast Michigan late Monday
afternoon and Monday evening. The potential exists for a widespread
1 inch of snow that may impact the Monday evening commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight, but snowfall
reports are appreciated.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-291615-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1113 AM EST Sun Nov 28 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

A Small Craft Advisory is in effect. Please refer to the latest
marine forecasts for more information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

TF

In the hours before

Local storm report, Nov 29, 8:03 AM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
803 AM EST MON NOV 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             4 N BURTON              43.05N 83.62W
11/29/2021  M1.0 INCH        GENESEE            MI   CO-OP OBSERVER

            24 HOUR SNOWFALL TOTAL.

0700 AM     SNOW             2 NW WATERFORD          42.68N 83.42W
11/29/2021  M1.0 INCH        OAKLAND            MI   COCORAHS

            24 HOUR SNOWFALL TOTAL.

&&

IRL

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 10:04 AM ESTSmall Craft AdvisoryDTX4 days
Nov 29, 5:49 PM ESTWinter Weather AdvisoryDTXBay, Genesee, Lenawee, Livingston, Macomb, Midland and 6 more10 hr

Nearby

Gale Watches in Michigan, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.